Cardiac Arrest Climbs With Antibiotic Use

For a long time, I've been warning you antibiotics can significantly alter the balance of bacteria in your intestines by indiscriminately killing beneficial bacteria. In other words, the good bacteria you need to stay healthy get eliminated right along with the bad ones.

It came as no great surprise that erythromycin, a common antibiotic prescribed for 50 years to treat everything from strep throat to syphilis, has been found to dramatically increase the risk of cardiac arrest, especially when taken with certain newer, popular drugs, according to a recent study.

In patients taking erythromycin along with other drugs that increase its concentration in the blood, the risk of cardiac death was more than five times greater. That translates to six deaths for every 10,000 people taking erythromycin for the typical two weeks while on the other drugs.

Most heart doctors knew erythromycin alone carried a slight risk because of some individual reports on patient deaths, mostly in people who took the drug intravenously, but not so much family doctors.

The study focused on much more commonly used erythromycin pills, usually sold as a generic, along with certain medicines for infections and calcium channel blockers for high blood pressure.

The danger to patients: Other drugs slowing the breakdown of erythromycin, which increases its concentration. At high levels it traps salt inside resting heart muscle cells, prolonging the time until the next heartbeat starts, and sometimes triggering an abnormal, potentially fatal, rhythm.

Just to be clear, there are cases in which antibiotics ought to be used. However, I strongly object to relying them in situations where they will be of little or no use. In my experience over more than two decades, that is well over 95 percent of the time they are prescribed.

Yahoo News September 9, 2004

Click Here and be the first to comment on this article
Post your comment